JASON WRIGHT, AGE 19, has been on your unit for the past 4 days, receiving I.V. erythromycin for an abscessed wound on his right buttock. More than 1 week ago, he sustained a large gash while motorbiking with his younger brothers. Embarrassed by the wound’s location, he tried to “nurse it” himself, not realizing it was becoming increasingly infected.
But Jason has a more serous problem—one that could interfere with his anticipated discharge tomorrow. That evening, as you connect the intermittent dose of erythromycin to his saline lock, he tells you he felt his heart pounding earlier in the day and thought he was going to pass out. He didn’t mention it to anyone because it only lasted a few seconds.
But now he says he’s starting to feel dizzy. You quickly check his vital signs—all normal. You listen to his heart and lungs—no abnormalities. His skin is pink, warm, and dry. You tell him you’re going to get his chart, but as you reach the door, he says, “There it goes again!” and loses consciousness. Although he quickly regains consciousness, you notify Jason’s primary care physician. Then you disconnect and flush the saline lock. Knowing erythromycin can prolong the QT interval and thus increase the risk of ventricular arrhythmias and syncope, you decide to delay the dose until the physician arrives.
History and assessment hints
Jason denies a history of “fainting spells” and doesn’t recall anyone in his family having had them. You read in his chart that his father drowned 15 years ago. “Strange thing,” he states. “Mom said he was a real good swimmer.” When you ask about his brothers, he tells you they’re actually his half-brothers; his mother remarried after his father’s death and had two more children.
At this point, it’s unclear if erythromycin was the cause of Jason’s syncope or if he was just “lucky” enough to have had his first syncopal episode in a hospital.
On the scene
When Jason’s physician arrives, you explain the situation and describe your assessment findings and Jason’s questionable family history. The physician orders a bedside electrocardiogram (ECG). Although QT prolongation isn’t always evident on an ECG, it is now: Jason’s QT interval measures 480 msec.
Jason’s antibiotic is switched to oral ciprofloxacin to complete the antibiotic treatment course. If erythromycin caused Jason’s prolonged QT interval, the interval should return to a normal baseline.
A cardiology consult is ordered for the next morning and Jason is put on telemetry as a precaution. You make sure a defibrillator is nearby in case of another episode, and tell him that his mother and brothers are on their way.
Education and follow-up
When Jason’s family arrives, you explain he’s being tested for long QT syndrome, as recommended for unexplained loss of consciousness in a child or teenager. You inform them that this disorder of the heart’s electrical system can result from certain drugs or can be inherited. It’s possible Jason’s biological father had it and experienced a fatal arrhythmia while swimming, causing him to drown. You advise Jason’s mother to look into her late husband’s family history to find out if anyone has had fainting spells or died suddenly at a young age. Depending on Jason’s diagnosis, she and his brothers may need to be checked for long QT syndrome as well, in case she’s the one carrying the responsible gene.
Usually, long QT syndrome can be treated with beta blockers and, in some cases, potassium supplements. Patients who continue to have symptoms despite drug therapy may need an implantable cardioverter defibrillator. If Jason has long QT syndrome, he and his family will need education regarding which medications to avoid (such as all class IA and most class III anti-arrhythmics and certain antibiotics, antifungals, and antidepressants). The family also will need to learn how to perform CPR effectively.
In the meantime, with any luck, Jason’s QT interval will revert to baseline by tomorrow morning. Then his only medical worries for now will be the bumps and bruises he gets while motorbiking.
For a list of selected references, visit www.AmericanNurseToday.com. Eileen Gallen Bademan, BSN, RN, is the Editorial Manager of American NurseToday.